Illinois, 2016

Damaging Wind in Illinois, June 25, 2016

June 25, 2016 · NWS PAH · 1 event in 1 county or zone

Clusters of thunderstorms formed in the heat of the afternoon along a warm front that extended southeast from the St. Louis area across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms formed in the heat of the afternoon along a warm front that extended southeast from the St. Louis area across western Kentucky. The storms formed in a very moist and unstable environment. Precipitable water values were close to two inches. A damaging wet microburst occurred with one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 2:17 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 25, 2:17 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
317 PM CDT SAT JUN 25 2016

.SHORT TERM...(Tonight through Monday night)
Issued at 317 PM CDT Sat Jun 25 2016

Models show a quick decrease in convection by this evening with
loss of daytime heating. Should remain quiet tonight into early
tomorrow morning, then an approaching cold front from the
northwest will gradually increase shower and thunderstorm chances
through the day Sunday into Sunday night. GFS and Canadian are a
little faster and indicate more coverage than the ECMWF, but
generally solutions are in okay agreement. Went with slight to low
chance pops for showers and thunderstorms in southern Illinois and
southeast Missouri by late Sunday morning, then good chances north
and west to slight chances southeast by late Sunday afternoon. Our
best chances across the region will be Sunday night into Monday
with the passage of the cold front.

Conditions will remain hot and muggy ahead of the cold front.
Sunday high temperatures will again reach the lower 90s with heat
indices in the 100 to 105 degree range. Cloud cover/convection on
Monday will drop high temperatures back a few degrees, which will
keep heat indices below 100 degrees.

Dry conditions will return by Monday night with the cold front off
to our south. As drier air begins to infiltrate the area, dew
points will be dropping off Monday night.

.LONG TERM...(Tuesday through Saturday)
Issued at 317 PM CDT Sat Jun 25 2016

At the beginning of the extended forecast period (Tuesday) the WFO
PAH forecast area is just south of the NW to SE oriented midlevel
flow.  A low ejecting from the Great Lakes toward Maine sharpens the
flow aloft, allowing for 1) channeled vorticity advection into the
area and slight cold air advection from the northeast. This
adjustment will take place on Wednesday, setting the stage for
intermittent disturbances to pass across the area. The forcing
associated with these passing vorticity maxes embedded in the
northwest flow will serve to sharpen the theta-e gradient over
Southeast Missouri, Southwest Illinois and the Purchase area of West
Kentucky by Thursday, leading to isolated/scattered diurnal
convection. As the flow becomes more zonal on Friday into Saturday,
the frequency of vort max interactions will take place. This will
lead to more scattered coverage of showers and thunderstorms to end
the extended period.

&&

.AVIATION...
Issued at 317 PM CDT Sat Jun 25 2016

Continued with VCTS at KCGI and KPAH until 23z, then convection
should dissipate. Expect VFR conditions across all TAF sites
overnight into Sunday morning. A very small chance of showers and
storms will be possible late in the TAF period at KCGI and KEVV
with the approach of a cold front, but chances are too small to
include in the TAFs. Southwest winds around 7 kts will become
light overnight, then increase to around 5 kts after 13z.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...Smith
AVIATION...RST
Hazardous weather outlook, Jun 25, 2:47 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT SAT JUN 25 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-262100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
347 PM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED UNTIL SUNSET,
MAINLY ACROSS SOUTHERN ILLINOIS, SOUTHEAST MISSOURI, AND PORTIONS
OF WEST KENTUCKY WEST OF A LINE FROM MORGANFIELD TO ELKTON. A FEW
STRONG STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY. A FEW STORMS
COULD BECOME STRONG ON SUNDAY, MAINLY ACROSS SOUTHERN ILLINOIS,
AND SOUTHWEST INDIANA, AND PORTIONS OF SOUTHEAST MISSOURI.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY. AT THIS TIME, THEY
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

MAXIMUM HEAT INDICES MAY APPROACH 105 DEGREES THIS AFTERNOON ACROSS
SOUTHEASTERN MISSOURI, SOUTHWESTERN ILLINOIS, AND THE PURCHASE
AREA OF KENTUCKY, AND ACROSS THE ENTIRE REGION SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 25, 2:34 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     MURRAY                  36.61N 88.32W
06/25/2016                   CALLOWAY           KY   EMERGENCY MNGR

            A FEW TREES DOWN ACROSS THE COUNTY. ONE IN MURRAY,
            ANOTHER 2 MILES EAST OF MURRAY, AND ANOTHER ROUGHLY 7
            MILES NORTH OF MURRAY

&&

SP
Special weather statement, Jun 25, 2:56 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT SAT JUN 25 2016

KYZ007-008-011-252115-
LYON KY-MARSHALL KY-LIVINGSTON KY-
356 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN LIVINGSTON AND SOUTHWESTERN LYON COUNTIES UNTIL 415 PM
CDT...

AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CALVERT CITY...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CALVERT CITY...KUTTAWA AND GRAND RIVERS.

LAT...LON 3690 8833 3702 8836 3711 8814 3696 8805
TIME...MOT...LOC 2056Z 240DEG 49KT 3700 8829
Local storm report, Jun 25, 3:06 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     4 SSW MURRAY            36.56N 88.34W
06/25/2016                   CALLOWAY           KY   EMERGENCY MNGR

            PART OF METAL ROOF BLOWN OFF OF BARN NEAR INTERSECTION OF
            LOCUST GROVE RD AND JUSTICE RD

&&

SP
Local storm report, Jun 25, 3:07 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT SAT JUN 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     4 SSE MURRAY            36.56N 88.29W
06/25/2016                   CALLOWAY           KY   EMERGENCY MNGR

            PART OF METAL ROOF BLOWN OFF OF BARN NEAR INTERSECTION OF
            LOCUST GROVE RD AND JUSTICE RD

&&

SP
Special weather statement, Jun 25, 3:21 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT SAT JUN 25 2016

KYZ007-010-013-252145-
CRITTENDEN KY-CALDWELL KY-LIVINGSTON KY-
421 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...EAST
CENTRAL LIVINGSTON AND SOUTH CENTRAL CRITTENDEN COUNTIES UNTIL 445 PM
CDT...

AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALEM...OR 10 MILES NORTHWEST OF EDDYVILLE...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FREDONIA AND DYCUSBURG.

LAT...LON 3711 8823 3721 8830 3731 8811 3718 8802
      3717 8804 3718 8810 3716 8812 3716 8813
      3715 8813 3715 8814 3714 8816 3713 8816
      3712 8819 3714 8820 3711 8822
TIME...MOT...LOC 2121Z 239DEG 18KT 3718 8823
Special weather statement, Jun 25, 3:48 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT SAT JUN 25 2016

MOZ076-252215-
PERRY MO-
448 PM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 515 PM
CDT...

AT 448 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PERRYVILLE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PERRYVILLE.

LAT...LON 3788 8980 3786 8980 3785 8979 3785 8974
      3782 8971 3780 8967 3778 8966 3776 8967
      3767 8990 3774 8997 3789 8982
TIME...MOT...LOC 2148Z 231DEG 21KT 3774 8989

The radar

The Evansville,IN radar (KVWX), 73 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 25, 4:02 PM CST
Where
Hamilton County, Mc Leansboro
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.100, -88.530

Numerous trees were blown down in the city of Mcleansboro. The estimated width of the damage area was approximately one-quarter mile, and the length was about eight city blocks. Some branches up to 14 inches were broken off, and larger trees up to 1.5 feet in diameter were knocked down. A large tree landed on a house. Tree limbs landed on a trailer and a carport. Power lines were damaged, and roads were blocked.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635953.